To the Editor:—
We read with interest Dr. Caldwell’s recent editorial1accompanying the articles published on GW280430A.2–4Although we agree with his assessment of its potential advantages, we have several concerns with respect to his comments regarding its adverse effects.
GW280430A is a potent, nondepolarizing neuromuscular blocking agent with a fast onset of effect and a duration of action similar to that of succinylcholine.2–4When administered as a rapid intravenous bolus to volunteers in doses greater than or equal to 2.8 times the ED95, it may cause histamine release and subsequent hemodynamic changes, a decrease in blood pressure, and an increase in heart rate.2As reported by Belmont et al. ,2such changes were observed in 25% of volunteers receiving a dose of 2.8 times the ED95and 75% of volunteers receiving a dose of 3.8 times the ED95. As is typical of cardiovascular effects due to histamine release, these hemodynamic changes were all self-limited and required no pharmacologic treatment. As anticipated, observed symptoms of histamine release increased in frequency as the dose of GW280430A was increased. No attempt was made to decrease histamine release in that all doses were administered as a rapid intravenous bolus (5 s) into a rapidly flowing intravenous line. To put this further into perspective, as demonstrated in figure 1, the average maximal heart rate and blood pressure changes after administration of GW280430A are less than those observed after administration of mivacurium, when mivacurium is injected slowly (over 15 s).5Doses of 2.5 times the ED95of GW280430A do not cause histamine release even when administered over 5 s. Furthermore, because 90% suppression of T1occurs within 1.3 min after administration of 0.36 mg/kg GW280430A, tracheal intubation may likely be accomplished in 60 s with doses lower than those recommended for mivacurium.
We did not enroll volunteers with a history of cigarette smoking or pulmonary disease. Bronchospasm or any other difficulty with ventilation was not encountered over the course of the volunteer trial. This problem has been encountered rarely in the thousands of patients who have received mivacurium, which has a greater propensity to release histamine than GW280430A.
The bronchospasm noted after administration of rapacuronium is likely not due to histamine release. Bronchospasm has occurred in patients receiving rapacuronium with no evidence of histamine release.6The bronchospasm after administration of rapacuronium is likely caused by its antagonism of the muscarinic M2 receptor.7Nondepolarizing neuromuscular blocking agents can interact with two of the three muscarinic receptors that exist in the airways (M1, M2, and M3). Their antagonism of the M3 receptor causes bronchodilation by inhibiting vagally induced bronchoconstriction. Antagonism of the M2 receptors, which are located presynaptically at postganglionic parasympathetic nerve endings, results in an increased release of acetylcholine that subsequently binds to M3 receptors, causing bronchoconstriction. The affinity of rapacuronium for the M2 receptor is 15 times it affinity for the M3 receptor.7
As shown in experiments in cats,4GW280430A is a very weak inhibitor of muscarinic receptors in general, with nearly the same safety ratio for this side effect as mivacurium. In cats, the muscarinic blocking dose (ED50) of GW280430A is more than 25 times its ED95for neuromuscular block.4A closer look at the data in the study of Heerdt et al. 3in dogs shows a complete lack of effect of GW280430A on airway pressures in the dog, even at doses of 50 times the ED95. Nevertheless, GW280430A will have to be further tested for its relative affinity for the muscarinic receptors of the airways, as will all other nondepolarizing relaxants that may be introduced into clinical practice. Based on the data published to date,2–4there is no reason to anticipate that GW280430A may even rarely cause life-threatening bronchospasm.
* Weill Medical College of Cornell University, New York, New York. firstname.lastname@example.org